There was recently a warning put out to parents in the Lander County School District that vape pens containing THC laced with fentanyl were found in the student population, but shortly after the incident, the Lander County Sheriff’s Office released a statement saying that “The Lander County Sheriff’s Office is aware of several incidents involving Battle Mountain school students having adverse reactions shortly after ingesting prohibited substances,” and “current information indicates the cause of the reactions stemmed from the use of high concentration THC Vape and THC wax. At present, we have no credible information that the substances ingested by the students contained Fentanyl.”
Fentanyl is a synthetic opioid, 50 times more potent than heroin and 100 times more potent than morphine, and just two milligrams, or less than 1/16 of a teaspoon, is considered a potentially lethal dose, according to the Department of Justice Drug Enforcement Administration (DEA). It is odorless and colorless, making it extremely easy for people who sell illegal narcotics to add it to any substance without buyers knowing.
“Fentanyl is highly addictive, found in all 50 states, and drug traffickers are increasingly mixing it with other types of drugs—in powder and pill form—in an effort to drive addiction and attract repeat buyers’” said DEA Administrator Anne Milgram.
With chemically enhanced flavors and acute potency, vaping among youths—more than 3.6 million as of 2020—is a public health crisis, according to the Food and Drug Administration. With the potential for fentanyl to be added to vapes and other drugs, it is crucial for the community to be aware of its dangers.
Drug overdoses are among some of the most prevalent causes of death in the nation, and can happen anywhere at any time to anyone. According to the DEA, fentanyl is responsible for 66 percent of the 107,000 overoses that resulted in death in 2021, and is found in numerous illicit substances today.
Naloxone is a medicine that will reverse a drug overdose by attaching to opioid receptors in the body and blocking the effects of opioids, according to the National Institute on Drug Abuse (NIDA). The NIDA explains that it is administered through injection or nasal spray, and has no effect on someone who has not ingested opioids, thus is a very safe and effective medicine to carry at all times.
“It is very important that we get as many people trained on how to administer naloxone and get naloxone to our communities. We will be holding another in-person Naloxone training in June. Details will be coming out shortly,” said Frontier Community Coalition Coordinator Brooke Esquibel.
Esquibel is currently working to find funding sources in order to install vape detectors in the bathrooms of secondary schools and works to educate the community about naloxone and the dangers of drugs and alcohol.
A vape is essentially an electronic cigarette that heats nicotine or THC, producing an aerosol that is then inhaled. The vapory substance is likely to contain not only highly-addictive nicotine, but hordes of other chemicals or drugs that are extremely harmful.
Overdoses of fentanyl may result in stupor, changes in pupil size, cold and clammy skin, cyanosis (or a bluish tint to the skin as a result of inadequate oxygenation), coma, and respiratory failure that leads to death, according to the DEA.